Alert archive / Arizona / Wind Advisories in 2018

Wind Advisory 28, NWS Flagstaff, AZ

December 11, 2018Apache County, Coconino County, Navajo County, Arizona

NWS Flagstaff, AZ issued this wind advisory at Dec 11, 2018, 2:02 PM MST for Apache County, Coconino County, Navajo County, Arizona. It took effect at Dec 12, 2018, 12:00 PM MST. It was in force for 9 hr.

The area

The counties it named.

The facts

Issued
Dec 11, 2018, 2:02 PM MST (21:02 UTC)
In effect from
Dec 12, 2018, 12:00 PM MST
Expired
Dec 12, 2018, 9:00 PM MST
In force
9 hr
Issued by
NWS Flagstaff, AZ

Counties Apache County, AZ, Coconino County, AZ, Navajo County, AZ

The radar

The Flagstaff radar (KFSX), 124 km from the middle of the area, began a volume at 21:05 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Flgstf/Belemont, AZ (KFGZ), launched 12:00Z, 9.0 hours before the alert went out and 121 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Flgstf/Belemont, AZ at 12:00Z on 2018-12-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Flgstf/Belemont, AZ at 12:00Z on 2018-12-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 39 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3368 m above ground
0-6 km bulk shear
40 kt
0-1 km storm-relative helicity
39 m²/s²
0-3 km storm-relative helicity
121 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

614 
WWUS75 KFGZ 112102
NPWFGZ

URGENT - WEATHER MESSAGE
National Weather Service Flagstaff AZ
202 PM MST Tue Dec 11 2018

AZZ004-005-009>011-039-040-121500-
/O.NEW.KFGZ.WI.Y.0028.181212T1900Z-181213T0400Z/
Kaibab Plateau-Marble and Glen Canyons-
Northeast Plateaus and Mesas Hwy 264 Northward-Chinle Valley-
Chuska Mountains and Defiance Plateau-Black Mesa Area-
Northeast Plateaus and Mesas South of Hwy 264-
Including the cities of Jacob Lake, Fredonia, Page, Lees Ferry, 
Keams Canyon, Kaibito, Canyon De Chelly, Chinle, Kayenta, 
Window Rock, Ganado, Navajo N.M., Dilkon, and Kykotsmovi
202 PM MST Tue Dec 11 2018

...WIND ADVISORY IN EFFECT FROM NOON TO 9 PM MST WEDNESDAY...

The National Weather Service in Flagstaff has issued a Wind
Advisory, which is in effect from noon to 9 PM MST Wednesday. 

* TIMING...Noon to 9 PM MST Wednesday.

* WINDS...West to northwest 20 to 30 mph with gusts 35 to 45 mph.

* IMPACTS...Winds this strong can make driving difficult...
  especially for high profile vehicles. Localized areas of blowing
  dust could develop over the valleys of northeast Arizona.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that sustained winds of 30 to 39 mph...or
gusts from 40 to 57 mph...are expected. Winds this strong can
make driving difficult...especially for high profile vehicles.
Consider securing loose belongings on your property. Additional
weather information is on the web at www.weather.gov/flagstaff.

&&

$$
4 follow-up statements
741 
WWUS75 KFGZ 121209
NPWFGZ

URGENT - WEATHER MESSAGE
National Weather Service Flagstaff AZ
509 AM MST Wed Dec 12 2018

AZZ004-005-009>011-039-040-130400-
/O.CON.KFGZ.WI.Y.0028.181212T1900Z-181213T0400Z/
Kaibab Plateau-Marble and Glen Canyons-
Northeast Plateaus and Mesas Hwy 264 Northward-Chinle Valley-
Chuska Mountains and Defiance Plateau-Black Mesa Area-
Northeast Plateaus and Mesas South of Hwy 264-
Including the cities of Jacob Lake, Fredonia, Page, Lees Ferry, 
Keams Canyon, Kaibito, Canyon De Chelly, Chinle, Kayenta, 
Window Rock, Ganado, Navajo N.M., Dilkon, and Kykotsmovi
509 AM MST Wed Dec 12 2018

...WIND ADVISORY REMAINS IN EFFECT FROM NOON TODAY TO 9 PM MST
THIS EVENING...

* TIMING...Noon to 9 PM MST this evening.

* WINDS...West to northwest 20 to 30 mph with gusts 35 to 45 mph.

* IMPACTS...Winds this strong can make driving difficult... 
  especially for high profile vehicles. Localized areas of 
  blowing dust could develop over the valleys of northeast 
  Arizona. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that sustained winds of 30 to 39 mph...or
gusts from 40 to 57 mph...are expected. Winds this strong can
make driving difficult...especially for high profile vehicles.
Consider securing loose belongings on your property. Additional
weather information is on the web at www.weather.gov/flagstaff.

&&

$$
548 
WWUS75 KFGZ 122008
NPWFGZ

URGENT - WEATHER MESSAGE
National Weather Service Flagstaff AZ
108 PM MST Wed Dec 12 2018


AZZ004-005-009>011-039-040-130400-
/O.CON.KFGZ.WI.Y.0028.000000T0000Z-181213T0400Z/
Kaibab Plateau-Marble and Glen Canyons-
Northeast Plateaus and Mesas Hwy 264 Northward-Chinle Valley-
Chuska Mountains and Defiance Plateau-Black Mesa Area-
Northeast Plateaus and Mesas South of Hwy 264-
Including the cities of Jacob Lake, Fredonia, Page, Lees Ferry, 
Keams Canyon, Kaibito, Canyon De Chelly, Chinle, Kayenta, 
Window Rock, Ganado, Navajo N.M., Dilkon, and Kykotsmovi
108 PM MST Wed Dec 12 2018

...WIND ADVISORY REMAINS IN EFFECT UNTIL 9 PM MST THIS EVENING...

* TIMING...Until 9 PM MST this evening.

* WINDS...West to northwest 20 to 30 mph with gusts 35 to 45 mph.

* IMPACTS...Winds this strong can make driving difficult... 
  especially for high profile vehicles. Localized areas of 
  blowing dust could develop over the valleys of northeast 
  Arizona. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that sustained winds of 30 to 39 mph...or
gusts from 40 to 57 mph...are expected. Winds this strong can
make driving difficult...especially for high profile vehicles.
Consider securing loose belongings on your property. Additional
weather information is on the web at www.weather.gov/flagstaff.

&&

$$
476 
WWUS75 KFGZ 130212
NPWFGZ

URGENT - WEATHER MESSAGE
National Weather Service Flagstaff AZ
712 PM MST Wed Dec 12 2018


AZZ004-005-130315-
/O.CAN.KFGZ.WI.Y.0028.000000T0000Z-181213T0400Z/
Kaibab Plateau-Marble and Glen Canyons-
Including the cities of Jacob Lake, Fredonia, Page, 
and Lees Ferry
712 PM MST Wed Dec 12 2018

...WIND ADVISORY IS CANCELLED...

The National Weather Service in Flagstaff has cancelled the Wind
Advisory. 

The cold front has pused through the Kaibab Plateau, Marble
Canyon, and Glenn Canyon this evening. The wind advisory has been
cancled for these areas as the wind as decrased below advisory 
criteria. An automated sensor at Four Springs had peak wind gusts
of over 50 MPH mid day today. The Page Airport had a peak wind
gust of 35 MPH and Paria Point had a peak wind gust of 38 MPH.

$$

AZZ009>011-039-040-130400-
/O.CON.KFGZ.WI.Y.0028.000000T0000Z-181213T0400Z/
Northeast Plateaus and Mesas Hwy 264 Northward-Chinle Valley-
Chuska Mountains and Defiance Plateau-Black Mesa Area-
Northeast Plateaus and Mesas South of Hwy 264-
Including the cities of Keams Canyon, Kaibito, Canyon De Chelly, 
Chinle, Kayenta, Window Rock, Ganado, Navajo N.M., Dilkon, 
and Kykotsmovi
712 PM MST Wed Dec 12 2018

...WIND ADVISORY REMAINS IN EFFECT UNTIL 9 PM MST THIS EVENING...

* TIMING...Until 9 PM MST this evening.

* WINDS...West to northwest 20 to 30 MPH with gusts 35 to 45 MPH.

* IMPACTS...Winds this strong can make driving difficult... 
  especially for high profile vehicles. Localized areas of 
  blowing dust could develop over the valleys of northeast 
  Arizona. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that sustained winds of 30 to 39 MPH...or
gusts from 40 to 57 MPH...are expected. Winds this strong can
make driving difficult...especially for high profile vehicles.
Consider securing loose belongings on your property. Additional
weather information is on the web at www.weather.gov/flagstaff.

&&

$$
691 
WWUS75 KFGZ 130356
NPWFGZ

URGENT - WEATHER MESSAGE
National Weather Service Flagstaff AZ
856 PM MST Wed Dec 12 2018

AZZ009>011-039-040-130500-
/O.EXP.KFGZ.WI.Y.0028.000000T0000Z-181213T0400Z/
Northeast Plateaus and Mesas Hwy 264 Northward-Chinle Valley-
Chuska Mountains and Defiance Plateau-Black Mesa Area-
Northeast Plateaus and Mesas South of Hwy 264-
Including the cities of Keams Canyon, Kaibito, Canyon De Chelly, 
Chinle, Kayenta, Window Rock, Ganado, Navajo N.M., Dilkon, 
and Kykotsmovi
856 PM MST Wed Dec 12 2018

...WIND ADVISORY WILL EXPIRE AT 9 PM MST THIS EVENING...

The wind across northeastern Arizona has decreased this evening 
and the wind advisory will expire at 900 PM. Some of the peak 
winds gusts across the area today include: Hopi RAWS near Second 
Mesa 46 MPH around 615 PM, Window Rock 40 MPH around 645 PM, and 
Winslow 36 MPH around 510 PM. In addition, blowing dust and sand 
reduced the visibility down to a quarter mile at times along 
Highway 160 from Kayenta to the Four Corners after dark this 
evening. 

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Flagstaff, AZ wrote its last area forecast discussion before this wind advisory went out at Dec 11, 9:34 AM MST, 4 hours 28 minutes earlier.

Area forecast discussion, Dec 11, 9:34 AM MST, 4 hours 28 minutes before
Area Forecast Discussion
National Weather Service Flagstaff AZ
934 AM MST Tue Dec 11 2018

.SYNOPSIS...Expect clouds to decrease from west to east today.
Otherwise, expect light winds with above normal temperatures. On
Wednesday, a passing weather system will bring windy conditions
and a slight chance for snow over higher terrain in Apache County.
Dry weather returns Thursday and Friday.

&&

.UPDATE...A weak closed low just off the coast from San Diego will
slide southeastward today. Mid and high clouds ahead of the low
are gradually clearing from west to east across our area, with
mostly sunny to partly cloudy skies by this afternoon. Forecast
trends are handled in current forecasts and no updates are needed
this morning.

&&

.PREV DISCUSSION /256 AM MST/...Satellite imagery reveals an
upper-level low currently situated near Monterey County in
California. This low will move southeastward today, ending up
over northern Baja by late tonight. As it does so, cloud cover
will thin, with mostly cloudy skies this morning giving way to
partly cloudy skies this afternoon. Dry conditions are forecast
except within the Kaibab Plateau region this morning. Otherwise,
expect light winds with above normal temperatures.

On Wednesday, the aforementioned low will pass to the south of the
state, but a shortwave trough and associated cold front will
sweep across the area from the afternoon through the overnight
hours. The main impact from this system will by windy conditions
throughout the day, continuing overnight near the front. The
strongest winds will be along the north of the Mogollon Rim where
some gusts into the 30-40 mph range are likely. Isolated areas
over and just south of mountain peaks (such as the San Francisco
Peaks) could see gusts 50-60+ mph at times late Wednesday
afternoon into Thursday morning. This will be a mostly dry front,
with only slight chances for snow forecast over higher terrain in
Apache County. Daytime temperatures will remain above normal due
to the later arrival of the front. Low temperatures Thursday
morning will be challenging as cold air filtering into the area
encounters elevated wind speeds and increased mixing.

On Thursday and Friday, expect dry weather and lighter winds as
high pressure strengthens across the area. Near to below normal
temperatures on Thursday will warm to above normal by Friday as
the ridge axis migrates overhead. Clear skies on Thursday will
given way to partly sunny skies on Friday as mid and upper level
cloud cover moves in from the west.

Mostly dry weather is forecast for the weekend, although some
model forecasts show a weak trough may bring light showers to the
White Mountains on Sunday. Another trough could impact the area
early next week, but confidence is low.

&&

.AVIATION...For the 18Z Package...VFR conditions and light winds
will continue through the next 24 hours. Mid and high level cloud
cover will gradually decrease this afternoon and evening. Look for
westerly winds to pick up by 18Z Wednesday to 10G20KT along and to
the NE of a line from the Kaibab Plateau to KFLG and SE along the
Mogollon Rim. Aviation discussion not updated for TAF amendments.

&&

.FIRE WEATHER...Daytime temperatures will be around 5 degrees above
normal today with continued light winds. Westerly winds will
increase Wednesday afternoon and shift to the north Wednesday night
as a dry cold front moves through the Four Corners region.

Thursday through Saturday...Gusty northerly winds behind the front
will bring cool, dry air into the region Thursday with slightly
below normal daytime temperatures. The cooler air will be shortlived
as temperatures will warm back to around 5 degrees above normal
Friday and Saturday afternoons. A lighter wind regime returns to the
area Friday and Saturday.

&&

.FGZ WATCHES/WARNINGS/ADVISORIES...NONE.

&&

PUBLIC...JJ/RR
AVIATION...DB
FIRE WEATHER...TPS

For Northern Arizona weather information visit
weather.gov/flagstaff

Nearby

Wind Advisories in Arizona, 2018Every wind advisory in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.